Home
Subscribe (free)
About NaturalNews
Contact Us
Write for NaturalNews
Media Info
Advertising Info
Acetaminophen

Taking Common Painkiller (acetaminophen) with Coffee is Extremely Toxic to the Liver

Monday, April 21, 2008 by: David Gutierrez, staff writer
Tags: acetaminophen, health news, Natural News


Most Viewed Articles
https://www.naturalnews.com/023073_toxic_liver_research.html
Delicious
diaspora
Print
Email
Share

(NewsTarget) Combining caffeine with the active ingredient in Tylenol (acetaminophen) may be extremely dangerous for the liver, according to new research conducted at the University of Washington and reported in the journal Chemical Research in Toxicology.

Researchers performed the study on E. coli bacteria that had been genetically modified to produce a human liver enzyme that breaks down the pain killing chemical paracetamol, also known as acetaminophen. A toxic byproduct of this enzyme's activity is what leads to liver damage in cases of paracetamol overdose.

When the scientists expose the bacteria to a large combined dose of caffeine and paracetamol, production of the toxic byproduct tripled. According to researchers, this translates to three times the risk of permanent liver damage.

According to British health expert Dr. Simon Thomas of the University of Newcastle, paracetamol is the culprit in 40 percents of drug overdoses in the United Kingdom, leading to 100 deaths or liver transplants yearly. But Thomas said that it would be hasty to draw too many conclusions about the human liver from a study conducted on bacteria.

"There are a million miles between E. coli and humans in terms of how paracetamol and caffeine are metabolized," he said.

Prior studies have shown that caffeine exacerbates paracetamol-induced liver damage in rats, and that mixing alcohol with the painkiller intensifies its effects on the liver. However, this is the first study to provide evidence that a mix of paracetamol and caffeine may be dangerous.

But the researchers noted that the doses they used in the study were enormous, and that there is as yet no evidence what dose would be required to be dangerous to humans. Because of this uncertainty, however, they advised caution in mixing the two drugs.

"The bottom line is that you don't have to stop taking acetaminophen or stop taking caffeine products, but you do need to monitor your intake more carefully when taking them together, especially if you drink alcohol," said researcher Sid Nelson.

Receive Our Free Email Newsletter

Get independent news alerts on natural cures, food lab tests, cannabis medicine, science, robotics, drones, privacy and more.


comments powered by Disqus


Natural News Wire (Sponsored Content)

Science.News
Science News & Studies
Medicine.News
Medicine News and Information
Food.News
Food News & Studies
Health.News
Health News & Studies
Herbs.News
Herbs News & Information
Pollution.News
Pollution News & Studies
Cancer.News
Cancer News & Studies
Climate.News
Climate News & Studies
Survival.News
Survival News & Information
Gear.News
Gear News & Information
Glitch.News
News covering technology, stocks, hackers, and more